Delayed hypersensitivity reaction and acute respiratory distress syndrome following infliximab infusion

Douglas L. Riegert-Johnson, John A. Godfrey, Jeffrey L. Myers, Rolf D. Hubmayr, William J. Sandborn, Edward Vincent Loftus, Jr

Research output: Contribution to journalArticle

63 Scopus citations

Abstract

Infliximab, a chimeric human/murine monoclonal antibody directed against the proinflammatory cytokine tumor necrosis factor alpha, is an effective therapy for Crohn's disease (CD) and rheumatoid arthritis refractory to standard medical treatment. We report a case of adult respiratory distress syndrome associated with infliximab therapy. A 33-year-old white male presented with an exacerbation of CD and was treated with his second infliximab infusion (15 months following the first infusion). Within 7 days he developed arthralgias, myalgias, and fever, followed by respiratory failure. He required intubation and mechanical ventilation. Open lung biopsy demonstrated eosinophilic pneumonia. Human antichimeric antibodies were present at high concentrations. An extensive investigation for infectious etiologies was negative. The patient was treated with intravenous corticosteroids, and fully recovered after a prolonged hospitalization. We review the infectious and immunologic complications of infliximab.

Original languageEnglish (US)
Pages (from-to)186-191
Number of pages6
JournalInflammatory Bowel Diseases
Volume8
Issue number3
StatePublished - 2002

    Fingerprint

Keywords

  • Acute respiratory distress syndrome
  • Adverse drug reaction
  • Crohn's disease
  • Eosinophilic pneumonia
  • Infliximab
  • Tumor necrosis factor-alpha

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Riegert-Johnson, D. L., Godfrey, J. A., Myers, J. L., Hubmayr, R. D., Sandborn, W. J., & Loftus, Jr, E. V. (2002). Delayed hypersensitivity reaction and acute respiratory distress syndrome following infliximab infusion. Inflammatory Bowel Diseases, 8(3), 186-191.